Nebraska, 2012Hail and Damaging Winds in Nebraska, August 11, 2012
August 11, 2012 · NWS LBF · 10 events in 4 counties and zones
Two supercell thunderstorms and several multicell thunderstorms occurred along an eastward advance surface dryline during the evening hours. Damaging winds and large hail was reported in Deuel, Garden, Keith and Cherry counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two supercell thunderstorms and several multicell thunderstorms occurred along an eastward advance surface dryline during the evening hours. Damaging winds and large hail was reported in Deuel, Garden, Keith and Cherry counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 11, 4:33 PM MST, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 11, 4:33 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
633 PM CDT SAT AUG 11 2012
.AVIATION...
VFR CONDITIONS ARE EXPECTED AT BOTH KLBF AND KVTN THROUGH THE
CURRENT TAF PERIOD. HOWEVER MVFR WILL BE POSSIBLE UNDER THE MOST
ROBUST OF STORM CELLS. STRONG STORMS WILL BE ISOLATED AT BEST...SO
WILL LEAVE BOTH TERMINALS AT VFR WITH UPDATES POSSIBLE AS THE
CONVECTIVE EVENT UNFOLDS.
NEAR TERM SOLUTIONS/GUIDANCE HAS STRUGGLED WITH THE EARLY
DEVELOPMENT OF THE TSTMS THIS AFTERNOON...THEREFORE CONFIDENCE IS
LOWER THAN USUAL IN THE TAF FORECAST. THAT BEING SAID...EXPECT
ADDITIONAL SHOWERS AND THUNDERSTORMS TO DEVELOP IN THE VICINITY OF A
SOUTHEASTWARD ADVANCING COLD FRONT THIS EVENING. EXPECT THE STORMS
TO BE HIGH BASED...WITH SMALL HAIL AND BRIEF GUSTY WINDS BEING THE
MAIN THREAT. ALL TS ACTIVITY SHOULD MOVE EAST OF BOTH THE KVTN AND
KLBF TERMINALS BY 07Z. SKIES WILL BEGIN TO CLEAR OUT AND WINDS WILL
SWITCH TO OUT OF THE NORTHWEST BEHIND THE COLD FRONT. SKIES SHOULD
BE PARTLY CLOUDY TOMORROW MORNING WITH WINDS INCREASING TO AROUND
15G21KT LATE MORNING.
&&
.PREV DISCUSSION... /ISSUED 332 PM CDT SAT AUG 11 2012/
SHORT TERM...
COLD FRONT WILL MOVE ACROSS THE FORECAST AREA THIS EVENING AND
TONIGHT AND WILL BE THE MAIN FOCUS IN THE SHORT TERM. SOUNDINGS
CONTINUE TO SHOW VERY DRY LOW LEVELS ACROSS THE HIGH PLAINS AND DEW
POINTS ARE IN THE 50S. PRECIP WATER DESPITE LOW LEVEL DRYNESS ARE
AROUND 1.25 INCHES. WATER VAPOR DOES SHOW GOOD MOISTURE COMING
AROUND THE SWRN RIDGE AND WILL PROVIDE SOME MOISTURE TO WORK WITH
FOR STORMS. MODEL MUCAPE IN THE 1K TO 2K J/KG RANGE ALONG THE FRONT.
EXPECT SOME STORMS TO FIRE ALONG THE FRONT...WHICH HAS PUSHED INTO
NW NEB ALREADY AND CONTINUE AS THE FRONT PUSHES EAST. WITH THE DRY
LOW LEVELS...SOME CONCERN FOR STRONG WINDS TO DEVELOP FROM THE
STORMS...COMMON WITH INVERTED V SOUNDINGS. LOCALLY HEAVY RAIN ALSO
IS POSSIBLE WITH GOOD UPPER LEVEL MOISTURE...HOWEVER STORMS WILL
HAVE TO BE FAIRLY STRONG FOR SIGNIFICANT RAINFALL. THE WEAKER STORMS
WILL LIKELY PRODUCE LITTLE RAINFALL AND BE A FIRE WEATHER CONCERN
DUE TO DRY FUELS AND DRY LIGHTNING. DUE TO DAYTIME CLOUDINESS FROM
DEPARTING WEAK MID LEVEL WAVE...HIGHS HELD IN THE LOWER TO MID 80S.
THIS MAY HAMPER DEVELOPMENT INITIALLY...HOWEVER STILL THINK WITH
UPPER LEVEL SUPPORT ISOLATED TO SCATTERED STORMS ARE WARRANTED IN
THE FORECAST.
SYSTEM WILL EXIT TO THE EAST BY MORNING WITH COOLER AIR BEHIND THE
FRONT AND HIGH PRESSURE. MIGHT SEE SOME WRAP AROUND MOISTURE FROM
LOW IN NE NEB/NW IA THAT CLIPS PORTIONS OF N CENTRAL IN THE MORNING.
HOWEVER THINK DRY LOW LEVELS AND WEAKNESS OF THE ACTIVITY TO RESULT
IN VIRGA AT BEST. OTHERWISE DECREASING CLOUDS AND HIGHS IN THE UPPER
70S NE TO MID TO UPPER 80S IN SW NEB...WHERE MORE SUN WILL BE
EXPERIENCED.
MONDAY MORNING WILL START THE WORK WEEK OFF WITH COOL AND DRY
CONDITIONS AS HIGH PRESSURE IN COMMAND...MAINLY CLEAR SKIES AND LOWS
IN THE LOWER TO MID 50S. BY MONDAY AFTERNOON THE NEXT SYSTEM WILL BE
PUSHING ACROSS THE ROCKIES. AHEAD OF THE SYSTEM WILL BE SEASONAL
TEMPS WITH HIGHS IN THE 80S. BY MONDAY NIGHT THE MID LEVEL
DISTURBANCE WILL MOVE ONTO THE PLAINS. DRY LOW LEVELS WILL CONTINUE
TO BE A DETRIMENT TO GOOD RAINFALL AND HAVE SLIGHT CHANCE POPS IN
THE FORECAST.
LONG TERM...
12Z TUESDAY AND BEYOND. LITTLE CHANGE TO THE ONGOING FORECAST FOR
THE EXTENDED PERIOD...WHICH WILL BE MARKED BY A COOL DOWN LATE IN
THE WORK WEEK AND PRECIPITATION CHANCES WEDNESDAY NIGHT INTO
THURSDAY.
NORTHWESTERLY FLOW ALOFT WILL BE IN PLACE TO START THE EXTENDED AS A
SERIES OF SHORTWAVE TROUGHS TRAVERSE SOUTHEAST FROM WESTERN CANADA
INTO THE NORTHERN HIGH PLAINS. THE FIRST OF WHICH WILL BE SITUATED
EAST OF THE CWA...OVER THE GREAT LAKES REGION...AND A SECOND WILL
BEGIN TO EMERGE OFF THE COAST OF BRITISH COLUMBIA. BETWEEN THE
INFLUENCE OF THESE WAVES...SENSIBLE CONDITIONS SHOULD REMAIN
QUIET/DRY. TEMPERATURES ARE EXPECTED TO REMAIN SEASONAL TO SLIGHTLY
ABOVE AVERAGE FOR TUESDAY AND WEDNESDAY WITH 80S AND LOW 90S BEING
THE NORM. BEYOND MID WEEK HOWEVER...SYNOPTIC MODEL CONSENSUS
INDICATES THE PASSAGE OF THE AFOREMENTIONED SECOND SHORTWAVE
TROUGH/COLD FRONT COMBO WHICH WILL BRING AT LEAST CHANCE POPS FOR A
LARGE PORTION OF THE FORECAST AREA BEGINNING AS EARLY AS WEDNESDAY
NIGHT/THURSDAY MORNING. THE POSITIVELY TILTED TROUGH IS SHOWN BY
THE GFS SOLUTION TO SWING THROUGH THE NORTHERN PLAINS LATE WEDNESDAY
WITH THE FRONT ALONG OR JUST SOUTH OF THE SOUTH DAKOTA BORDER BY
16.00Z /THUR/. THE EUROPEAN IS RUNNING SOMEWHAT FASTER WITH THE
FRONTAL PASSAGE...BEING MOSTLY THROUGH THE CWA SAVE OUR FAR
SOUTHEASTERN/EASTERN ZONES BY 00Z THURSDAY. THE INCONSISTENCIES ARE
MOST SEEN IN THE MODEL GENERATED QPF FIELDS WITH THE EURO PLAYING A
MORE FAVORABLE DIURNAL TREND AND EARLIER STORM DEVELOPMENT WHEREAS
THE GFS SEEMS TO BE TARGETING A GREATER NIGHTTIME SIGNAL. AT THIS
POINT IN TIME SEE NO SOLUTION AS A CLEAR CUT FAVORITE...SO WILL
MAINTAIN THE INHERITED SLIGHT CHANCE/CHANCE POPS WEDNESDAY NIGHT AND
THURSDAY AND REFINE OR REMOVE WITH LATER FORECASTS. WILL SAY THAT
THE BEST CHANCE FOR WIDESPREAD PRECIPITATION SHOULD OCCUR OVERNIGHT AS
BOTH MODELS POINT TO POST FRONTAL PRECIPITATION WITHIN THE RIGHT
REAR ENTRANCE OF A UPPER JET...SO WILL KEEP THE HIGHEST POPS GOING
FOR THE OVERNIGHT PERIOD. REGARDLESS OF TIMING...MODEL SOUNDINGS DO
SUGGEST A MODERATELY UNSTABLE ATMOSPHERE WITH MORE THAN SUFFICIENT
BULK SHEAR FOR SOME HAILERS AND/OR WIND THREAT. THE GREATEST
THREAT WOULD BE TIED DURING THE DIURNALLY FAVORABLE
AFTERNOON/EVENING TIME PERIOD...BUT STRONG ACTIVITY COULD REMAIN
WELL INTO THE OVERNIGHT AS WELL.
THE MAIN BENEFIT OF THE FRONTAL BOUNDARY /BESIDES THE POTENTIAL FOR
MUCH NEEDED PRECIPITATION/ WILL BE THE EXPECTED COOLDOWN FOR
THURSDAY AND FRIDAY. LONGER RANGE SOLUTIONS ARE ADVERTISING 10-12C
AT H85 BY 00Z FRIDAY ACROSS THE ENTIRE CWA. THIS WOULD ALLOW FOR
SURFACE HIGH TEMPERATURES IN THE 70S OVER MOST IF NOT ALL LOCATIONS
ACROSS WESTERN/NORTH CENTRAL NEBRASKA. SLIGHTLY WARMER...BUT STILL
COOLER THAN AVERAGE FOR FRIDAY AS WAA ASSOCIATED WITH BUILDING
HEIGHTS APPROACH FROM THE WEST. WARMER YET FOR SATURDAY AS AN
UPPER RIDGE BUILDS ACROSS THE CENTRAL PLAINS. TEMPERATURES SHOULD
BE A COUPLE DEGREES WARMER WITH A RETURN TO LOW 90S POSSIBLE
/WESTERN AND SOUTHWESTERN PORTIONS OF THE CWA/ BY LATE AFTERNOON.
WITH THE RIDGE AXIS ENTRENCHED OVER THE CWA...SEE NO REAL STRONG
PRECIPITATION CHANCES FOR THE WEEKEND OR LATE WEEK FOR THAT MATTER.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...MASEK
AVIATION/LONG TERM...JACOBS
Hazardous weather outlook, Aug 11, 1:36 PM MST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
336 PM CDT SAT AUG 11 2012
NEZ004>010-022>029-035>038-056>059-069>071-094-122045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
336 PM CDT SAT AUG 11 2012 /236 PM MDT SAT AUG 11 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
A STRONG UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE NORTHERN
PLAINS TONIGHT. ISOLATED STRONG OR SEVERE THUNDERSTORMS ARE
POSSIBLE THIS EVENING ACROSS ALL OF WESTERN AND NORTH CENTRAL
NEBRASKA. LARGE HAIL AND WIND DAMAGE ARE THE CONCERN WITH THE
STRONG STORMS. WEAKER STORMS HAVE THE POTENTIAL FOR DRY LIGHTNING
AND ISOLATED WILDFIRES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
MASEK
In the hours before
Special weather statement, Aug 11, 4:35 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
635 PM CDT SAT AUG 11 2012
NEZ004-094-120015-
SHERIDAN NE-WESTERN CHERRY NE-
535 PM MDT SAT AUG 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 615 PM MDT...
AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF HOOVER LAKE...OR 10 MILES NORTH
OF GORDON...MOVING SOUTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GORDON...
SHELL LAKE STATE WILDLIFE MANAGEMENT AREA...
INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD...
ROCK HILL...
INTERSECTION OF HIGHWAY 61 AND SHADBOLT ROAD...
HIGHWAY 20 MILE MARKER 110...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
JACOBS
Special weather statement, Aug 11, 4:49 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
549 PM MDT SAT AUG 11 2012
NEZ022-120030-
GARDEN NE-
549 PM MDT SAT AUG 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN COUNTY UNTIL 630
PM MDT...
AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF LISCO...OR 23 MILES
NORTHWEST OF OSHKOSH...MOVING SOUTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
OSHKOSH...
LISCO...
INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD...
BLUEWATER BATTLEFIELD STATE HISTORICAL PARK...
LEWELLEN...
HIGHWAY 26 MILE MARKER 100...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
JACOBS
Special weather statement, Aug 11, 4:58 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
558 PM MDT SAT AUG 11 2012
NEZ022-023-120045-
GARDEN NE-GRANT NE-
558 PM MDT SAT AUG 11 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND CENTRAL
GARDEN COUNTIES UNTIL 645 PM MDT...
AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF RICHARDSON LAKE...OR 25 MILES
NORTHWEST OF OSHKOSH...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
RICHARDSON LAKE...
CRESCENT LAKE NWR...
DOGTOWN FLATS...
DEER LAKE...
BRITTON LAKE...
BOURQUIM HILL...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
JACOBS
Thunderstorm Wind, Garden
- When
- August 11, 5:44 PM MST
- Where
- Garden County, 7.95 mi SW of Lewellen
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.250, -102.260
General public reported thunderstorm wind gusts of 70 mph with up to quarter size hail covering yard.
Hail, Deuel
- When
- August 11, 5:55 PM MST
- Where
- Deuel County, 8.31 mi N of Big Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.190, -102.070
Hail, Deuel
- When
- August 11, 6:03 PM MST
- Where
- Deuel County, 4.86 mi N of Big Spgs
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.140, -102.070
Thunderstorm Wind, Keith
- When
- August 11, 6:08 PM MST
- Where
- Keith County, 5.21 mi W of Brule
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.100, -102.000
General public reported large trees blown down. Windows were broken out in quonset building and vehicle. A corral was also knocked down by thunderstorm wind gusts.
Hail, Cherry
- When
- August 11, 8:10 PM CST
- Where
- Cherry County, 6.41 mi ENE of Eli
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.980, -101.380
The hail was driven by winds estimated at 50 to 60 mph.
Thunderstorm Wind, Cherry
- When
- August 11, 8:10 PM CST
- Where
- Cherry County, 6.41 mi ENE of Eli
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.980, -101.380
General public reported thunderstorm wind gusts estimated at 50 to 60 mph.
Thunderstorm Wind, Cherry
- When
- August 11, 8:30 PM CST
- Where
- Cherry County, 1.01 mi E of Nenzel
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.930, -101.100
General public estimated thunderstorm wind gusts of 55 to 60 mph along with pea size hail.
Thunderstorm Wind, Cherry
- When
- August 11, 9:03 PM CST
- Where
- Cherry County, Valentine
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.870, -100.550
Thunderstorm Wind, Cherry
- When
- August 11, 9:07 PM CST
- Where
- Cherry County, Valentine
- Measured
- 65 kt (75 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 42.870, -100.550
Thunderstorm Wind, Cherry
- When
- August 11, 9:12 PM CST
- Where
- Cherry County, Valentine
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.870, -100.550
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 11, 2012$1.6 million · 1 event
- Tornado in North Carolina, August 11, 2012$350,000 · EF1 · 1 event
- Flood in Michigan, August 11, 2012$500,000 · 1 event
- Tornado and Flash Flooding in California, August 11 to 12, 2012$230,000 · EF0 · 11 events
- Hail and Damaging Winds in South Dakota, August 11, 2012$70,000 · 1.75 in hail · 4 events
- Flash Flooding and Damaging Wind in California, August 11 to 13, 2012$58,000 · 61 kt wind · 7 events
- Damaging Winds in Arizona, August 11, 2012$29,000 · 56 kt wind · 4 events
- Damaging Winds in Massachusetts, August 11, 2012$26,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 11, 201255 kt wind · 21 events
- Flash Flooding and Damaging Winds in New York, August 11, 201250 kt wind · 10 events
- Flash Flood in Georgia, August 11, 2012$15,000 · 1 event
- Flash Flooding in Georgia, August 11, 2012$12,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401690, 401692, 401688, 401701, 401685, 401693, 401694, 401696, 401697, 401700.